Researchers have found that Fentanyl causes the person to choke, even before they fall unconscious due to the overdose. Fentanyl is a synthetically prepared chemical compound that shares chemical similarities with the opioid family. Fentanyl recently became popular in the news as it caused a sudden hike in the number of deaths caused by drug overdose. This synthetic opioid is at least 50 to 100 times stronger than morphine, a commonly known natural opioid.
Fentanyl was originally intended for numbing pain in cancer patients. In cancer patients, Fentanyl is applied as a patch on the skin. It is a commonly used pain management agent. As a part of the opioid family and its highly potent nature, fentanyl became quite popular for substance abuse. Due to its resemblance to heroin, it is often referred to as a highly potent form of heroin. Because of their similar appearance, often people fail to realize what they are consuming.
This often leads to fentanyl overdose, thus resulting in a person's death. Fentanyl is also popular for substance abuse as it is a synthetic product, unlike natural opioids. Upon intake, Fentanyl induces an extremely elevated sense of euphoria, which is followed by slowed respiration and decreased blood pressure. Along with these effects, Fentanyl also induces nausea, confusion, pupil constriction, drowsiness, loss of appetite, etc.
To understand its mechanism of action, researchers used ECG on patients who were about to undergo surgery. Fentanyl was used as a sedative during this surgery as it is used as a pain management agent in cancer patients. As Fentanyl produces a specific response on an ECG, it is possible to understand its interaction with the body once it has been administered. This feature of Fentanyl makes it safer to administer in a clinical setting, as the equipment such as ECG enables continuous monitoring.
Based on this principle, the researchers found out that Fentanyl starts inducing suppressed breathing significantly before it starts inducing sedation. It means that Fentanyl first induces impaired breathing before inducing any signs of sedation or reduced alertness. It was also observed that Fentanyl starts acting at exponentially low doses than other sedating agents. These findings explain the deadliness of fentanyl overdose.
Based on these findings, the deaths caused by fentanyl overdose can be explained effectively. Fentanyl overdose induces choking when the person is in a fully alert state, which is an extremely scary phenomenon to think about.
Researchers have noted that Fentanyl is not safe outside of clinical settings where monitoring the amount of Fentanyl being administered is not possible. Because of this, it is highly suggested to not consume Fentanyl in any form or any amount. To reduce the deaths caused by Fentanyl overdose, researchers have suggested increasing the number of emergency units at the healthcare services. Naloxone is the primary antidote administered during the Fentanyl overdose. Researchers have suggested that the emergency units should be equipped with a sufficient amount of naloxone to provide immediate relief to the patient suffering from a Fentanyl overdose. These measures are directed at decreasing the surge in deaths caused by Fentanyl overdose.